Hail, Johnson
- When
- May 9, 4:00 PM CST
- Where
- Johnson County, Hunt
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 35.530, -93.670
Severe thunderstorms brought hail and damaging winds to west, north and central Arkansas 5/9/16 to 5/12/16.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
Severe thunderstorms brought hail and damaging winds to west, north and central Arkansas 5/9/16 to 5/12/16.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 9, 1:56 PM CST, 2 hours 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LITTLE ROCK AR 256 PM CDT MON MAY 9 2016 .SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT A POTENTIALLY SIGNIFICANT WEATHER EVENT IS SETTING UP FOR LATE THIS AFTERNOON AND EVENING. A STRONG UPPER LEVEL SHORTWAVE IS QUICKLY PROGRESSING EASTWARD ACROSS THE PANHANDLES REGION OF TX/OK. MEANWHILE...MORNING SHOWER ACTIVITY HAS LINGERED ACROSS MUCH OF THE STATE...WITH AN EXPANSIVE AREA OF CLOUD COVER STILL COVER THE BULK OF THE REGION. THIS HAS HAS LIMITED THE HEATING/INSTABILITY POTENTIAL THIS AFTERNOON. REGARDLESS...GIVEN THE IMPRESSIVE UPPER LEVEL DYNAMICS ASSOCIATED WITH THE SHORTWAVE...THERE WILL STILL CONVECTIVE ACTIVITY EXPECTED. MID-LEVEL LAPSE RATES ARE EXPECTED TO STEEPEN AS COLDER TEMPS ARE ADVECTED EASTWARD. THIS WILL ALLOW FOR A DEEPER CAPE PROFILE AND STRONGER UPDRAFTS. AS SUCH...DO EXPECT DISCRETE...SUPERCELL FORMATION ACROSS EASTERN OK AND WESTERN AR THIS EVENING...ESPECIALLY AS A WARM FRONTAL BOUNDARY BEGINS TO LIFT. STORMS THAT GET GOING OVER WESTERN PORTIONS OF THE STATE LATER TODAY WILL BE CABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND SOME TORNADOES. AS THE STORMS MOVE EASTWARD INTO CENTRAL PORTIONS...THE DISCRETE CELLS COULD LOSE SOME OF THE SURFACED BASED INSTABILITY AND FORM A QUASI-LINER CONVECTIVE LINE...POTENTIALLY LIMITING THE TORNADIC CHANCES LATER. THE STORMS WILL MOVE ACROSS THE STATE THROUGH THE EARLY OVERNIGHT HOURS BEFORE PASSING EAST OF THE MISSISSIPPI. FOR TUESDAY...WARM DEWPOINTS WILL BE IN PLACE...WITH DECENT INSTABILITY. HOWEVER...UPPER LEVEL SUPPORT LOOKS MINIMAL AT BEST. HOWEVER...SOME STORMS WILL BE POSSIBLE && .LONG TERM...WEDNESDAY THROUGH MONDAY NIGHT AN UPPER LEVEL TROF AND A SFC COLD FRONT WILL BE PUSHING THRU THE AREA IN THE WEDNESDAY TO THURSDAY TIME FRAME. LOOKS LIKE THERE COULD BE ANOTHER RISK FOR SEVERE WEATHER...MAINLY ON WEDNESDAY NIGHT ACROSS THE NORTHERN AND WESTERN PORTIONS OF THE CWA. AS THE COLD FRONT PUSHES THRU...SFC HIGH PRESSURE WILL BUILD INTO THE AREA...AS A NWLY FLOW BECOMES ESTABLISHED ALOFT. BY THIS WEEKEND...ANOTHER COLD FRONT WILL BE AFFECTING THE AREA...BRINGING THUNDERSTORM CHANCES BACK INTO THE FORECAST FOR SUNDAY. 53 && .PRELIMINARY POINT TEMPS/POPS... BATESVILLE AR 64 81 68 85 / 90 30 40 30 CAMDEN AR 68 88 67 85 / 60 20 10 20 HARRISON AR 62 81 65 82 / 80 20 30 40 HOT SPRINGS AR 66 84 69 84 / 70 20 20 30 LITTLE ROCK AR 66 85 69 86 / 80 20 20 30 MONTICELLO AR 68 87 67 86 / 60 20 10 20 MOUNT IDA AR 65 82 67 83 / 70 20 20 30 MOUNTAIN HOME AR 63 82 65 85 / 90 20 40 40 NEWPORT AR 66 82 68 86 / 80 30 40 30 PINE BLUFF AR 67 86 67 85 / 60 20 20 20 RUSSELLVILLE AR 64 82 67 85 / 90 20 20 30 SEARCY AR 65 83 66 85 / 80 20 30 30 STUTTGART AR 67 84 66 86 / 70 20 30 30 && .LZK WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...224 / LONG TERM...53
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LITTLE ROCK AR 500 AM CDT MON MAY 9 2016 ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-101000- BOONE-MARION-BAXTER-FULTON-SHARP-NEWTON-SEARCY-STONE-IZARD- INDEPENDENCE-JOHNSON-POPE-VAN BUREN-CLEBURNE-JACKSON-LOGAN-CONWAY- FAULKNER-WHITE-WOODRUFF-SCOTT-YELL-PERRY-POLK-MONTGOMERY-GARLAND- SALINE-PULASKI-LONOKE-PRAIRIE-MONROE-PIKE-CLARK-HOT SPRING-GRANT- JEFFERSON-ARKANSAS-DALLAS-CLEVELAND-LINCOLN-DESHA-OUACHITA-CALHOUN- BRADLEY-DREW- 500 AM CDT MON MAY 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS. .DAY ONE...TODAY AND TONIGHT SHOWER AND THUNDERSTORM CHANCES WILL INCREASE TODAY AS A STORM SYSTEM APPROACHES FROM THE WEST. STRONG AND SEVERE STORMS WILL BE POSSIBLE BY LATE THIS AFTERNOON AND INTO THE EVENING AS THE STRONG LOW PRESSURE SYSTEM INTERACTS WITH THE MOIST AND UNSTABLE AIRMASS OVER ARKANSAS. THERE IS AN ENHANCED RISK OF SEVERE THUNDERSTORMS OVER MUCH OF WESTERN AND CENTRAL ARKANSAS...WITH A SLIGHT RISK ELSEWHERE. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS...ALTHOUGH ISOLATED TORNADOES CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A NEW STORM SYSTEM WILL BRING THE NEXT ROUND OF SHOWERS AND THUNDERSTORMS TO ARKANSAS WEDNESDAY NIGHT AND THURSDAY. RAIN CHANCES WILL BE ENHANCED BY AN ASSOCIATED COLD FRONT THAT WILL BE MOVING THROUGH THE STATE. SOME STRONG AND SEVERE STORMS ARE EXPECTED TO ACCOMPANY THE FRONT...WITH DAMAGING WINDS AND LARGE HAIL THE MAIN SEVERE WEATHER CONCERNS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED MONDAY AFTERNOON AND MONDAY NIGHT. && VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV/LZK. 51/44
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
426 PM CDT MON MAY 9 2016
ARZ003-012-013-092200-
SEARCY AR-BOONE AR-NEWTON AR-
426 PM CDT MON MAY 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NEWTON...NORTHWESTERN
SEARCY AND SOUTHWESTERN BOONE COUNTIES UNTIL 500 PM CDT...
AT 426 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
UPPER BUFFALO WILDERNESS AREA...OR 11 MILES SOUTHWEST OF JASPER...
MOVING NORTHEAST AT 50 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HARRISON... JASPER... WESTERN GROVE...
VALLEY SPRINGS... CAPPS... PRUITT...
LOST VALLEY STATE PA...
UPPER BUFFALO WILDER...
ERBIE...
PINDALL... YARDELLE... COMPTON...
MARBLE FALLS... LOW GAP... BOXLEY...
GAITHER... MT SHERMAN... MOSSVILLE...
HASTY... PONCA...
LAT...LON 3606 9286 3585 9340 3592 9349 3594 9349
3597 9346 3597 9345 3598 9345 3612 9331
3612 9330 3614 9330 3627 9317
TIME...MOT...LOC 2126Z 231DEG 46KT 3593 9337
226SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
447 PM CDT MON MAY 9 2016
ARZ012-021-092215-
JOHNSON AR-NEWTON AR-
447 PM CDT MON MAY 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JOHNSON AND SOUTHWESTERN
NEWTON COUNTIES UNTIL 515 PM CDT...
AT 447 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WIEDERKEHR VILLAGE...OR 9 MILES NORTHEAST OF OZARK...MOVING NORTHEAST
AT 60 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WALNUT... ROSETTA... DEVILS KNOB...
COAL HILL... DIXON RIDGE... OARK...
YALE... OAK GROVE IN JOHNSON...
HARMONY...
FRILEY... WOLF PEN CAMPGROUND... CATALPA...
HUNT... FALLSVILLE... SALUS...
OZONE... ARBAUGH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3576 9317 3543 9368 3546 9371 3566 9370
3577 9360 3576 9352 3585 9352 3589 9349
TIME...MOT...LOC 2147Z 224DEG 51KT 3554 9367
226SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
457 PM CDT MON MAY 9 2016
ARZ030-037-092230-
SCOTT AR-LOGAN AR-
457 PM CDT MON MAY 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SCOTT AND LOGAN
COUNTIES UNTIL 530 PM CDT...
AT 457 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ECHO...OR 8 MILES WEST OF BOONEVILLE...MOVING NORTHEAST AT 60 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BOONEVILLE... PARIS... MAGAZINE...
SUBIACO... RATCLIFF... BLUE MOUNTAIN...
ECHO... MOUNT MAGAZINE... CAULKSVILLE...
BARBER... GLENDALE IN LOGAN CO...
CARBON CITY...
CAROLAN... CHISMVILLE... ROSEVILLE...
CORLEY... GRAYSON... LUCAS...
IONE... DRIGGS...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR WESTERN
ARKANSAS.
LAT...LON 3510 9414 3515 9413 3515 9403 3523 9403
3523 9392 3532 9391 3531 9381 3542 9380
3536 9375 3537 9370 3522 9352 3496 9405
3509 9418
TIME...MOT...LOC 2157Z 224DEG 50KT 3510 9406
226The Western Arkansas radar (KSRX), 68 km away, was scanning. The volume nearest the first event began at 22:03 UTC.
25 thunderstorm wind, 5 hail. Local standard time, as filed.
A few trees were blown over and large tree limbs were down at Scottsville.
Several trees were down near Hector.
Trees were downed on houses...with some building damage reported. Straight-line winds were estimated at 60 to 80 mph.
Airplanes were severely damaged along with structural damage to some airport buildings. Winds estimated at 80 to 100 mph.
Trees were snapped and uprooted in Salem. Large trees were downed with multiple power and telephone lines down. Trained spotter estimated the wind speed at 75 mph.
Several trees were down along Highway 71.
Information was relayed by Polk County EM.
Trees were downed in New Hope.
A few trees were down and signs blown over near Burlingame Rd. south of Kanis.
A home was damaged along Sacred Path Road.
A few trees were reported down.
Trees were reported down on Pinnacle Valley Road.
A few trees were blown over.
A few small trees and large branches were reported down in the Nella area.
Numerous trees down near and along Highway 8 in the western part of Mena.
One tree was reported down.
Numerous trees were down near the Joplin Campground Area.
A tree was reported down along Camp Robinson Road near Remount Road.
A tree was reported down near Batesville Pike and Frenchman Mountain Road.
Large tree limbs were down 1 WNW of Gravel Ridge.
Large tree limbs were down near Batesville Pike with one large limb on a home.
A tree was reported down at Greystone.
A large tree was reported down.
A few small trees were down with numerous branches down as well.
A few small trees were down near Highway 38.
Numerous trees were down in and around Augusta with some uprooted. A lone metal outbuilding was damaged.
Moro Bay State Park reported close to penny size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2016Every state in 2016This day in weather historyWarnings in Arkansas, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 636042, 636043, 636047, 636124, 636125, 636141, 636142, 636144, 636146, 636148, 636172, 638091, 638092, 638093, 638094, 638744, 638745, 638746, 638747, 638748, 638749, 638750, 638751, 638752, 638753, 638754, 638755, 638756, 638757, 638758.